Thread: Feeling dizzy on Metformin
05-17-2011, 02:51 PM #1
Feeling dizzy on Metformin
I ended up in the ER last Saturday because I felt so dizzy. The Doctor in the ER said he felt I had vertigo and that is was probably unrelated to the Metformin. I didn't feel like the room was spinning, rather I felt drunk. I felt uncoordinated, wobbly, like my balance was off and a bit lightheaded.
I am wondering if any others have experienced this type of side effect? If so, did it go away once you'd been taking it for a while?
05-17-2011, 05:42 PM #2
- Join Date
- Apr 2011
- Lehigh Acres FL
- Thanked 16 Times in 15 Posts
- Blog Entries
I feel dizzy sometimes with Metformin but it's never bad enough to go to the ER. Dunno if I've ever been that dizzy before and I'm sorry you had to go thru it. Hope it wasn't the Met and I hope you feel better soon.Me 35 DH 40
Married since October 19, 1999
Metformin 1000mg ER, prenatal vitamin and Cabergoline
October 14th BFP x3
October 18th U/S Yolk Sac Hidden Content
November 6th HB 157 BPM, baby is due June 20, 2013
January 7th, HB 151 BPM and it's a boy! Christopher Edward Rouse
05-18-2011, 12:44 AM #3
I am the same as Lizabethy, I get dizzy sometimes on it, but never to the point where I need to go to the ER. Is it possible that you felt extra nervous when you got dizzy and it made it worse? Are you on any other type of medication at all? I take my Met at night, and I get that drunk/silly feeling in my head sometimes, and I also get lightheaded throughout the day sometimes, but it's never too bad.Becca (26) Hidden Content DH (27) TTC #1 for 3 years 8 months
7/16/11 - CD1, 50mg Clomid, CD 3-7
7/23/11 - Menopur Injections 75IU daily, CD 8-10
7/26/11 - Two 9mm follies, CD11. A bit behind...
7/26/11 to 7/28/11 - Menopur 150IU daily
7/29/11 - Three 13mm follies, CD14. Moving slowly, but surely
7/29/11 to 8/1/11 - Menopur 150IU daily
8/1/11 - CD17, 22mm follie & two 18mm follies. TRIGGER DAY! Currently in the TTW!
Hidden Content 08/04/10, Our Angel Baby Grew WingsHidden Content
05-18-2011, 09:52 AM #4
I've taken Metformin many times; dizziness is a common side effect and everyone experiences it to different degrees. I also have experience with Vertigo too though. I went to my doc, honestly he didn't offer much advise on this topic, so I did some research. I came across a website that has something you can do to reduce the Vertigo, it's basically an imbalance with the liquid in your inner ear that makes your equilibrium feel off. You can re-balance this by sitting straight on a sofa or bed. Lay down on your left side by lowering yourself 90 degrees to lay flat, count to ten. Raise yourself back up and count to 30. Do the same thing to the right side and count to ten again. Raise back up and count to 30. I did this two times on each side, like 2 or 3 times a day for a couple days. I was skeptical, but the Vertigo is really non-existent to me now. Hope this was helpful! Hang in there.
05-19-2011, 02:25 PM #5
I not only feel dizzy i feel like a truck hit me!so tired,numb,0 energy,lightheaded,heavy limbs etc.a lot like being drunk!on the positive side,all these symptoms arise when i eat hi carb,sugary foods only.when am low carbing and off sugar am just fine.so u might want to check what ure eating.
05-19-2011, 04:00 PM #6
when i took my metformin for a whole wooping week and a half, i did indeed get dizzy and light headed, but never that bad. but compounded with all the other side effects i just couldn't tolerate it. let me ask this, have you noticed that the light headedness/dizzinesss start/get worse when you started taking metformin? if so i would call your doctor who prescribed it too you as you simply be unable to tolerate itI am not embarrassed to talk about anything really. I love to talk about sex. I am a college freshmen and love it! Single for 2.5, almost 3 years and proud of it! Yeah I am weird and different, yeah I dance and sing loudly in public. Sure I even get strange looks for it. But at least I know I am not afraid to have a little bit of fun in life Hidden Content
05-22-2011, 05:20 PM #7
Thank you for the replies ladies.
So I am still feeling quite dizzy. I feel like my head is in a washing machine is the only way I can think to describe it.
I went to my clinic and was told I may have a sinus infection since I was describing a feeling of pressure in my forehead. I was put on antibiotics and told to take zyrtec. This was this past Monday.
Days went on, I was taking metclizine, zyrtec and the antibiotics daily and in addition was doing numerous exercises to help with vertigo. It was not getting even slightly better so I decided on Wednesday to stop taking the metormin.
Yesterday (Saturday) it was one week since the vertigo had began. I went back to the ER where I was told I do not have vertigo, or a sinus infection. A CT scan was performed and labs and nothing came back abnormal. The doctor said he is pretty sure this is because of the metformin. He said that it may take a while for my body to get it all out of my system and feel normal again. He also said taking the metclizine and zyrtec were probably aggravating the dizzy feeling since I didn't need them.
It appears my body cannot tolerate the metformin. I am really bummed out because the first week was so great and I have lost five pounds since I began taking it (more than I lost in four months of dieting and exercise).
My plan is to try to eat as low carb as possible, although being a vegetarian it's a little more tricky because beans and other items I use to replace meat are carby items.
05-31-2011, 04:03 AM #8
- Join Date
- Jan 2006
- Charlottesville, VA
- Thanked 4 Times in 4 Posts
If you want to give met another shot, gave you tried XR vs non? And started as low as possible?Mags,29. DH Jake 37. Married 4/08.
I was born at 28 wks (3lbs,5oz) & my bro at 34 wks.
Factor V Leiden, MTHFR, PCOS dx 10/05.
TTC#1 since 01/06 (on/off Metformin, acupunture)
Tried 3 rounds of Clomid, 1 of Femara, 1 of follistim & continuing...
2000mg Met XR, Prenatab, Metafolin, Metafolin, Zyrtec.
IF BFP, baby aspirin & met & low dose heparin.
06-07-2011, 09:49 PM #9
I was on 500mg of the XR met and only took the 1000mg dose for a few days before the dizziness began.
I continued to feel dizzy for two weeks after I quit the metformin, and now am on week three of being off of it. I still feel a little dizzy here and there but nothing extreme like before.
I am wondering if it was the met or not now. The fact I continued to feel dizzy for weeks after quitting, and that it has been a really bad allergy season make me wonder if maybe this wasn't brought on by seasonal allergies. Since I've never experienced dizziness like this before it's hard to say.
It was so debilitating that I am terrified now to give it another shot.
06-07-2011, 11:11 PM #10
- Join Date
- Jun 2010
- Thanked 5 Times in 5 Posts
- Blog Entries
The dizzy could be caused from the actual work of the metformin, not just as a side effect. Be careful when you are eating, and what you are eating, in relation to when you take the metformin. Also, if you are having some of the more unpleasent GI side effects from the Met you could be dehydrated and get dizzy from that.
06-08-2011, 06:27 PM #11
I have felt dizzy alot on Met (1500mg/day) and it's at different times... i think I have figured out it's actually from low blood sugar. The Met is controlling my insulin to the point where, if I don't eat or eat enough, it actually throws me into low blood sugar. I usually feel better if I eat something, protein usually. And the dehydration thing, too, I think that can contribute to being dizzy. Hope your world stops spinning soon! It can be MISERABLE!
01-14-2012, 12:08 AM #12
I also did just start AF today, but I have never ever gotten dizzy from AF before, so it's gotta be the Met. I do not have insulin issues or blood sugar issues, everything is normal. I am taking it for other PCOS stuff, and TTC. Not sure if it is regulating blood sugar levels so much so that they are getting too low...? I have also taken regular Met before, years ago, and it never had this effect. Hopefully my body gets used to it, cuz I don't want to want to go to the lowest dose..
01-14-2012, 01:02 PM #13
- Join Date
- Oct 2011
- Thanked 28 Times in 26 Posts
- Blog Entries
When was the last time you ate? I have the feeling it's low blood sugars. I did it the other day too. Woke up from sleeping, got up, dizzy, light headed enough that I was vomiting. Once I got some protein in me I started feeling slightly better.
The Following User Says Thank You to Chatrbug For This Useful Post:
01-15-2012, 03:07 AM #14
- Join Date
- Dec 2011
- Orange County
- Thanked 11 Times in 4 Posts
- Blog Entries
make sure you take B complex vitamin with metformin! studies show this drug may deplete B vitamins! also dont take a too high dose ever..decrease your dose if you feel dizzy
01-15-2012, 03:22 AM #15
I just went through this - I was fine on 500mg but when I went up to 1000mg I just felt off - dizzy, light-headed, tired. I had my mom use her little glucose meter on me 2 hours after eating, fasting in the a.m., before meals - we found that my blood sugar frequently dropped below 'normal' levels for non-diabetics. I put a call in to my doc but scaled myself back to 500mg and instantly began feeling better. We kept testing and noticed my levels went into a healthy range that was still lower than what it would be without met. I'm happy to say (although a little fatigued) that I've just come off of a MAJOR AF - seems my systems has decided to clean itself out completely (gross, I know, but when the met dose was too high I did nothing but spot - it was until I came back down things normalized). Good luck!